Iowa, 2019Flash Flooding and Heavy Rain in Iowa, June 21, 2019
June 21, 2019 · NWS DMX · 6 events in 5 counties and zones
Periods of moderate to heavy rainfall are not uncommon throughout the spring and summer months, but given the very wet spring across Iowa, soils were primed and unable to hold copious amounts of new rainfall. 75 inches, and other marginal supporting factors.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of moderate to heavy rainfall are not uncommon throughout the spring and summer months, but given the very wet spring across Iowa, soils were primed and unable to hold copious amounts of new rainfall. The overall setup for this event was somewhat typical with a shortwave moving through the parent flow, and 850 mb low level jet aiding in convective initiation and moisture transport, precipitable water values around 1.5 to 1.75 inches, and other marginal supporting factors.
Convection initiated across portions of southwest Nebraska and northwest Kansas late in the evening on the 20th and quickly propagated eastward through the overnight and morning hours. Eventually, two decaying waves of storms moved through portions of western Iowa and predominantly provided small hail and efficient heavy rainfall. A few locations reported as much as 3 to 5 inches of rainfall, which helped initiate flash flooding in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:10 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 21, 2:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
310 AM CDT Fri Jun 21 2019
.DISCUSSION.../Today through Thursday/
Issued at 310 AM CDT Fri Jun 21 2019
MCS currently ongoing across south central Nebraska with additional
activity developing further west as a 50+ kt low level jet(LLJ)
continues to fuel the storms. The LLJ will shift further east this
morning and will bring increasing instability to southwest Iowa and
should help the MCS to maintain intensity as it reaches central and
south central Iowa. Several of the CAM solutions are weakening the
currently leading edge of the thunderstorms with the western new
development overtaking the lead storms as it reaches the forecast
area. Another area of storms may develop in advance of the MCS into
central Iowa where increasing elevated instability along a stronger
push of theta-e advection centered around 750 mb. These storms could
develop a large hail threat given increasing instability and
steepening lapse rates aloft. These storms should rapidly move east
through the area this morning but could produce local rainfall
amounts of 1-2 inches. Another concern that is being hinted at by
the CAMs and fits the situation is the development of a wake low
this morning with the most favored region being north of Highway 30.
The threat for a broad area of easterly winds in excess of 50 kts
will be the primary threat. Should the wake low develop, a High Wind
Warning may be necessary.
CAM solutions continue to suggest quick thunderstorm redevelopment
this afternoon in central and south central Iowa. There seems to be
a narrow window for this to occur before the elevated mixed
layer(EML) intensifies and caps the region. Model raw precipitation
chances look much too high later this afternoon and into the early
evening with the EML in place. A more plausible scenario is
increasing saturation below the EML that could lead to broad stratus
development and possibly drizzle. For this reason, have also lowered
high temperatures today with the low level saturation not allowing
for much warming. Thus after this mornings convection, the severe
weather threat is quite conditional.
The LLJ cranks back up towards midnight and combined with the
arrival of another impulse lifting through the southwest flow, may
be sufficient for additional thunderstorm development. The EML
intensifies once again late tonight into Saturday and may maintain
much of the day and keep the area storm free. Do have chance pops in
the forecast but that is to mainly capture and potential development
late in the afternoon. A more likely scenario is redevelop again
overnight as another strong short wave arrives along with the
increasing LLJ. The primary upper level system will eject out of the
intermountain west Sunday and Sunday night and will bring additional
showers and thunderstorms to the state, possibly lingering into
Monday morning. This activity could produce additional severe storms
and locally heavy rainfall. The heaviest rainfall potential today
through Sunday night is still projected over the southern half of
Iowa where 1 to 3 inches of rain are possible with the usual locally
higher amounts. Conditions for efficient rainfall rates are possible
at times during the period with PWATs increasing to near 2 inches at
times along with warm cloud depths over 12 kft. Therefore, despite
the general rainfall amounts mentioned, a few areas with heavy
rainfall rates could experience flash flooding and rises on local
streams.
Little chance beyond Monday. The biggest feature for the extending
is the building upper ridge into the Central and Northern Plains
which likely will bring more summer like heat to the state by the
mid to late part of the week. High temperatures in the 90s certainly
will be possible across portions of the state.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1128 PM CDT Thu Jun 20 2019
Thunderstorms currently over southern Nebraska and northern
Kansas will truck eastward quickly overnight with possible
development ahead of this main line over central Iowa in the next
few hours. Have VCSH wording for the latter with prevailing TSRA
around the most likely time of thunderstorms for the former.
Impacts with storms should range from MVFR to IFR restrictions if
not lower at times. These storms may also have locally strong
wind gusts, though that is not in the official forecast. 12z TAFs
will further refine these impacts along with any necessary
amendments. Once this line of storms moves out of the area toward
midday Friday, additional showers and storms are possible trending
from southern into northern Iowa with time in the afternoon and
overnight hours. This was all handled with VCSH to avoid a
prolonged period of thunder.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Donavon
AVIATION...Ansorge
Hazardous weather outlook, Jun 21, 2:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 AM CDT Fri Jun 21 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 AM CDT Fri Jun 21 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms will move across the area this morning. Quarter
sized hail and damaging wind gusts in excess of 60 mph are
possible. Additional storms are possible especially especially
over southern Iowa late this afternoon and overnight with a few
severe storms possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional rounds of storms are anticipated over the weekend
mainly Saturday night into Monday. A few severe storms and locally
heavy rainfall will be possible during the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation might be needed at times over the next several
days.
In the hours before
Special weather statement, Jun 21, 3:14 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
414 AM CDT Fri Jun 21 2019
IAZ033-034-045-210945-
Calhoun IA-Sac IA-Carroll IA-
414 AM CDT Fri Jun 21 2019
...Nickel Hail Possible...
At 414 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Black Hawk Lake, or 9 miles north of Carroll,
moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Carroll, Lake City, Lake View, Black Hawk Lake, Breda, Auburn,
Lidderdale, Yetter, Sac City Municipal Airport and Blackhawk Lake
State Park.
LAT...LON 4206 9482 4219 9509 4241 9497 4232 9466
TIME...MOT...LOC 0914Z 204DEG 24KT 4220 9491
Beerends
Special weather statement, Jun 21, 3:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
417 AM CDT Fri Jun 21 2019
IAZ059-060-072-073-210945-
Polk IA-Madison IA-Dallas IA-Warren IA-
417 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 417 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Adel to near Waukee to near
Norwalk. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Waukee,
Norwalk, Grimes, Adel, Windsor Heights, Carlisle, Dallas Center,
Southridge Mall, Jordan Creek Town Center, Merle Hay Mall, Iowa
Events Center, Principal Park, Des Moines Int'l Airport, Drake
Stadium And Knapp Center and Valley West Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and south central Iowa.
LAT...LON 4181 9407 4168 9370 4147 9347 4134 9372
4153 9391 4162 9424
TIME...MOT...LOC 0917Z 227DEG 24KT 4163 9414 4156 9390 4143 9376
BeerendsSpecial weather statement, Jun 21, 3:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
437 AM CDT Fri Jun 21 2019
IAZ033-211000-
Sac IA-
437 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 437 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Odebolt, or 10 miles west of Sac City, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sac City, Lake View, Black Hawk Lake, Wall Lake, Schaller, Early,
Nemaha, Wall Lake Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 9539 4256 9538 4256 9508 4245 9495
4223 9507 4238 9532 4247 9532 4248 9539
TIME...MOT...LOC 0937Z 205DEG 18KT 4241 9520
BeerendsHeavy Rain, Calhoun
- When
- June 21, 4:00 AM CST to 10:52 AM CST
- Where
- Calhoun County, 2.81 mi S of Lake City
- Reported by
- Law Enforcement
- Coordinates
- 42.230, -94.740
Sheriff Deputy from Calhoun County measured 4.8 inches of heavy rainfall from his rain gauge. Location is estimated, but reported to be 3 miles south of Lake City along the North Raccoon River. Beginning time estimated.
Heavy Rain, Webster
- When
- June 21, 4:00 AM CST to 12:00 PM CST
- Where
- Webster County, 0.51 mi E of Gowrie
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -94.290
Trained spotter reported heavy rainfall of 2.75 inches from Thursday night into Friday morning. This is a delayed report. Beginning time estimated.
Flash Flood, Calhoun
- When
- June 21, 6:30 AM CST to 12:30 PM CST
- Where
- Calhoun County, 3.11 mi E of Lake City to 3.5 mi NNW of Wightman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.276, -94.670
Calhoun County Sheriff reported water over the road at the junction of Highway 4 and Highway 175 east of Lake City.
Flash Flood, Boone
- When
- June 21, 6:45 AM CST
- Where
- Boone County, 2.14 mi ENE of Boone to 1.14 mi ENE of Logansport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.081, -93.841
Law enforcement reported several roads in Boone barricaded earlier due to heavy rainfall. Water has receded now.
Flash Flood, Story
- When
- June 21, 6:58 AM CST
- Where
- Story County, 0.3 mi S of Ames to 1.01 mi E of Ames
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.026, -93.621
Emergency management reported flash flooding at Lincoln Way and Duff Ave, and along E Lincoln Way at S Dayton Ave.
Flash Flood, Sac
- When
- June 21, 9:10 AM CST to 12:30 PM CST
- Where
- Sac County, 4 mi NNE of Schaller to 3.59 mi NNE of Schaller
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.552, -95.266
Local law enforcement reported road closure due to flooding near the intersection of Easter Ave and 170th St.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832529, 832530, 832525, 832527, 832526, 832528.